Most sedatives cause reduced heart performance and depressed respiration.
Horses given butorphanol have expected spastic head and neck movements (jerking) soon after administration.
As vets, it is very important that whenever possible we administer sedative drugs BEFORE a horse is upset or excited.
Reversal agents (medications that counteract sedative effects) do exist for several of these drugs.
We only use them rarely in our practice but do keep them for emergency use.
Donkeys and mules typically respond differently to sedatives and tranquilizers.
Most of the sedatives cause decreased intestinal function and movement (motility), which can contribute to intestinal obstruction and dysfunction.
As is the case for any medication, our sedatives and tranquilizers are serious drugs and they can cause serious side effects.I try to only use sedatives when I need them (for instance I almost never sedate a horse to pass a nasogastric tube).These are powerful drugs with potentially serious side effects, and they need to be respected and only used by those trained and licensed to do so.Just how short-lived depends on the specific medication, dose, the horse’s characteristics and degree of pain, among other factors.Horses in severe GI pain (often surgical conditions) might not respond at all, or only be sedated and relieved for minutes before returning to pain.